Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 14, NWS Wilmington, NC

June 18, 2024Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 18, 2024, 4:07 AM EDT for Brunswick County, North Carolina. It took effect at Jun 18, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2024, 4:07 AM EDT (08:07 UTC)
In effect from
Jun 18, 2024, 6:00 AM EDT
Expired
Jun 18, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WHUS42 KILM 180807
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
407 AM EDT Tue Jun 18 2024

NCZ110-181600-
/O.NEW.KILM.BH.S.0014.240618T1000Z-240619T0000Z/
Coastal Brunswick-
407 AM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong east to west longshore current.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
2 follow-up statements
762 
WHUS42 KILM 181512
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
Issued by National Weather Service Raleigh NC
1112 AM EDT Tue Jun 18 2024

NCZ110-190000-
/O.CON.KILM.BH.S.0014.000000T0000Z-240619T0000Z/
Coastal Brunswick-
1112 AM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong east to west longshore current.

* WHERE...Coastal Brunswick County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
863 
WHUS42 KILM 182346
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
746 PM EDT Tue Jun 18 2024

NCZ110-190100-
/O.EXP.KILM.BH.S.0014.000000T0000Z-240619T0000Z/
Coastal Brunswick-
746 PM EDT Tue Jun 18 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

LEW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 3:03 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 18, 3:03 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
303 AM EDT Tue Jun 18 2024

.SYNOPSIS...
Rain-free and seasonably warm conditions for much of this week
as high pressure maintains influence over the area. Warming
trend and diurnal storms forecasted for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong subsidence remains in place today with 5h ridge overhead
this morning before it drifts slowly north-northwest later
today into tonight. Elongated surface high remains off the New
England coast, keeping onshore flow in place. Once again the
strong mid-level subsidence will keep the region dry with
minimal cloud cover. Temperatures will be moderated by onshore
flow. Although a strong mid-level subsidence inversion is in
place, the core of the warmth under the ridging aloft shifts
northwest, allowing temperatures to moderate compared to
yesterday. Expect temperatures to be about 1-3 degrees cooler
today and tonight compared to the previous 24 hours.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging and subsidence will maintain dry weather and seasonable
warmth through Thursday. Deep easterly flow through the short
term as the upper ridge oriented southwest-northeast on
Wednesday becomes horizontal overhead Thursday, while low level
ridge remains centered to the northeast. Plenty of sunshine both
days with only scattered diurnal cumulus each afternoon beneath
the subsidence inversion. High temps near 90F inland and mid
80s across coastal counties, with low temps in the mid 60s at
night (with near 70F low close to the coast with onshore flow).

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Low level trough, possibly low pressure center, is now
forecasted to move west near GA/SC border on Friday, with bulk
of the moisture remaining south of the area. Ridge and
associated subsidence looks to maintain influence across the CWA
on Friday and have lowered pops accordingly, with only low pops
remaining along the coast. As low level ridge center shifts
further to the east, and upper ridge center westward as a trough
moves across the northern U.S., subsidence loses its hold and
return flow is progged to develop for next weekend. This will
lead to a slight warming trend and chance for diurnal convection
through next Monday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR continues. Patchy FEW/SCT stratus right around 3k ft moving
onshore in a few areas, but any potential MVFR would be very
isolated and of short duration. Easterly winds continue today
and tonight with gusts around 20 kt mid-morning through later
afternoon.

Extended Outlook...VFR.

&&

.MARINE...
Through Tonight...Extended period of onshore flow continues
today as elongated high remains off the New England coast.
Easterly winds 10-15 kt will continue pushing higher seas closer
to shore which, coupled with extended period of easterly fetch,
will lead to seas greater than speeds would suggest. Widespread
4 ft seas today and tonight with occasional 5 ft away from
shore. An easterly wave of 6-7 seconds will be the dominant
wave.

Wednesday through Saturday...Easterly onshore flow persists
through Friday with high pressure centered to the northeast.
Winds 15-20 kts Wednesday through Thursday before weakening
slightly on Friday as a trough or low pressure system passes
south of the area. Winds turn southerly on Saturday. Seas 4-5 ft
Wednesday through Thursday, with 6 footers possible out near 20
nm from the coast, due to elevated 9 second E swell. Wave
heights will be lowering on Friday, further decreasing to 2-3 ft
on Saturday, as easterly swell weakens. Overnight showers and
isolated thunderstorms possible over the coastal waters Thursday
and Friday nights.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A building easterly swell will maintain
an elevated rip current risk for east and southeast facing
beaches in our area through (at least) the end of the week. A
high risk of rip currents is forecasted for Pender, New Hanover
and Georgetown county beaches, along with Myrtle Beach southward
in Horry, Wednesday through Friday. The south facing beaches of
Brunswick county (east of Ocean Isle) will likely have strong
east to west longshore currents these days due to easterly swell
and winds versus strong rip currents.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...III/VAO
TIDES/COASTAL FLOODING...VAO
Hazardous weather outlook, Jun 18, 3:13 AM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
313 AM EDT Tue Jun 18 2024

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
190715-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
313 AM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
313 AM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small Craft Advisory conditions possible late Wednesday through
early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-190715-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
313 AM EDT Tue Jun 18 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High risk of rip currents Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-190715-
Coastal Horry-
313 AM EDT Tue Jun 18 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High risk of rip currents possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-190715-
Coastal Brunswick-
313 AM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing east to west longshore current likely through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.